MAUDE Adverse Event Report: PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY

PENUMBRA, INC. BENCHMARK 6F 071 DELIVERY CATHETER; DQY
Model Number BMK6F105BER130
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/19/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (aca) using a benchmark 6f 071 delivery catheter (benchmark), non-penumbra microcatheter and, non-penumbra sheath.During the procedure, after completion of coiling an aneurysm, the physician removed the microcatheter and began to retract the benchmark to remove it.However, while retracting, the distal end of the benchmark had broken off.The physician then used a snare device to capture the broken piece of the benchmark and retract it down to the sheath, however, the physician was unable to retract the snare device back into the sheath.Therefore, the physician performed a femoral artery cutdown surgery to remove the broken piece of the benchmark.It was noted that a retroperitoneal bleed occurred and, subsequently, was resolved.
 
Additional Manufacturer Narrative
Results: the returned benchmark was fractured approximately 50.0 cm from the hub.Kinks were present along the length of the catheter.Conclusions: evaluation of the returned benchmark confirmed a mid-shaft fracture.There was no stretching on either end of the fracture and the material was folding backwards.This indicates this fracture as likely the result of a kink.If the device is advanced against resistance, the catheter may become kinked.Subsequently retracting the damaged catheter may result in the device fracture.The non-penumbra sheath used in the procedure was not returned for evaluation.Further investigation revealed kinks along the length of the benchmark.These kinks were likely incidental to the complaint and could have occurred during removal from the patient.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
BENCHMARK 6F 071 DELIVERY CATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9849757
Report Number3005168196-2020-00381
Device Sequence Number19023912
Product Code DQY
UDI-Device Identifier00814548014029
UDI-Public00814548014029
Combination Product (Y/N)Y
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K142321
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/24/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/24/2022
Device Model NumberBMK6F105BER130
Device Catalogue NumberBMK6F105BER130
Device Lot NumberF93279
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/26/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/24/2020
Supplement Date Received by Manufacturer04/29/2020
Initial Report FDA Received Date03/18/2020
Supplement Report FDA Received Date05/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR
Date Report Sent to FDA01/01/2005